Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 199, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 4, 2004, 5:35 PM EST for Washington County, Indiana. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 5:35 PM EST (22:35 UTC)
- Expired
- Jul 4, 2004, 6:05 PM EST
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Washington County, IN
The radar
The Louisville radar (KLVX), 68 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:45 PM EST | TSTM WND DMG | 2 W Salem, IN | TREES WERE DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:05 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 042235
SVRLMK
INC175-042305-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EST SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 605 PM EST
* AT 531 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTHWEST OF SALEM...OR ABOUT 36 MILES NORTHWEST OF
LOUISVILLE...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SALEM BY 555 PM EST
REPORT SEVERE WEATHER TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY
AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LOUISVILLE.
LAT...LON 3873 8630 3842 8630 3842 8611 3842 8602
3848 8600 3850 8592 3872 8592 3876 8612
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 11:55 AM EST, 5 hours 40 minutes earlier.
Area forecast discussion, Jul 4, 11:55 AM EST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1255 PM EDT SUN JUL 4 2004 .SHORT RANGE (DAYS 0-3)... POCKET OF FAIRLY DRY AIR ALOFT HAS INHIBITED CONVECTION OVER THE FA THIS AFTERNOON. FIRST 12HRS OF FCST SEEMS TO CHANGE HOUR BY HOUR, FOCUSING ON TWO MESOSCALE SYSTEMS OFF TO OUR WEST NOW OVER MID MS RIVER VLY: 1) CLUSTER OF TSRA NOW OVER CEN IL BEING FORCED BY SUBTLE MID-LEVEL WAVE OVER MO/IA, AND PER RUC FCST, LOOKS TO TRANSLATE E/SEWD THROUGH THE EVENING. CURRENT TRENDS PUT THESE TSRA INTO SRN IND BY SOMETIME AFTER 5 PM. 2) REMNANTS OF MCS OVER MO/AR MAKING PROGRESS EWD TOWARDS KMEM/KPAH, AND WITH STRONG ORGANIZED COLD POOL, SHOULD APPROACH SWRN PARTS OF FA BY AROUND 22 OR 23Z. BOTH OF THESE SYSTEMS, SHOULD THE BECOME/REMAIN ORGANIZED, HAVE POTL TO PRODUCE HIGH WIND GUSTS, ALONG WITH HVY RAINS WITH FRZ LEVELS AGAIN AOA 14 KFT. WILL MAKE FINAL CALL ON 1ST PERIOD POPS/WX CLOSER TO FCST ISSUANCE. THINKING THAT EITHER WAY, THERE WILL BE SOME ISO TO SCT TSRA LASTING INTO OVERNIGHT HOURS, AS AIRMASS REMAINS MOIST/UNSTABLE WITH SOME BOUNDARIES LIKELY IN THE AREA. THIS WILL CONTINUE INTO MON/TUE, SO ISO OR SCT TSRA CANT REALLY BE RULED OUT ANYWHERE/ANYTIME. HWVR, CONSENSUS OF MODELS/ENSEMBLES SUGGEST THAT BOUNDARY IN THE AREA WILL HELP FOCUS CONVECTION OVER FA AGAIN MON AFTERNOON, BUT THIS FEATURE LOOKS TO LIFT NWD INTO IN/OH ON TUE IN RESPONSE TO APPROACHING 500MB WAVE, SUGGESTING BEST CHANCES FOR TSRA TUE SHOULD BE ALONG/N OF I-64. INTO WED, ORGANIZED MID TROPOSPHERIC SYSTEM MOVES THROUGH FA, WITH ZONE OF OPTIMAL LIFT/MOISTURE/INSTABILITY PUSHING ACROSS SOMETIME WED MORNING. HAVE LEFT POPS IN HIGH CHC CATEGORY DUE TO UNCERTAINTIES. NOTE, AREAS THAT DONT SEEN PCPN MON/TUE COULD SEE HEAT INDICES RISE INTO LOWER 100S. XXV .LONG RANGE (DAYS 4-7)... TROUGH OF LOW PRESSURE WILL BE MOVG INTO AND ACROSS THE OH VALLEY WED NITE INTO THURSDAY AFTN...RIDGING AND SFC HI PRESSURE WILL SLIDE INTO THE FORECAST AREA FM THE PLAINS THURS AFTN INTO FRI...AND REMAIN THRU MOST OF THE WEEKEND...MOVING EAST INTO THE MID-ATLC STATES BY SUNDAY. TEMPS SHOULD REMAIN NEAR NORMAL THURS...WITH AN INCREASE FRI-SUN TO SLIGHTLY ABV NORMAL (2-4 DEGREES). THE EXTENDED PERIOD WILL REMAIN MOSTLY DRY...PRECIP ENDING WED NITE...DRY THURS THRU SAT...LOW CHC OF DIURNAL SHWRS/TSTORMS SUN AS THE RIDGE SLIDE EAST AND BETTER MOISTURE AND LESS SUPPRESSION OF CONVECTION THEN. EXTENDED MODEL RUNS SEEM TO BE IN FAIRLY GOOD AGREEMENT...VERY LITTLE DEVIATION BETWEEN ENSEMBLE MEMBERS. SCHOTT && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. &&
Hazardous weather outlook, Jul 4, 2:30 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT SUN JUL 4 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-050900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 330 PM EDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THE EVENING. THE BEST CHANCES FOR STORMS APPEAR TO BE ALONG AND WEST OF I-65, ALONG WITH PARTS OF THE BLUEGRASS REGION. A SLIGHT RISK OF SEVERE STORMS EXISTS FOR MUCH OF THE OUTLOOK AREA, WITH DAMAGING WINDS, FREQUENT CLOUD TO GROUND LIGHTNING, AND TORRENTIAL RAINFALL BEING THE PRIMARY THREATS. IN ADDITION, MAX HEAT INDEX VALUES WILL REMAIN IN THE MIDDLE TO UPPER 90S THROUGH EARLY EVENING. PEOPLE WHO ARE OUTDOORS SHOULD REMEMBER TO DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF STORMS MONDAY THROUGH WEDNESDAY AS A MOIST TROPICAL AIRMASS CONTINUES ACROSS THE OHIO VALLEY. THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS MONDAY AND TUESDAY, WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS ALONG WITH LOCALLY HEAVY RAINS. IN ADDITION, HEAT INDEX VALUES MAY REACH INTO THE 100-105 DEGREE RANGE ON BOTH MONDAY AND TUESDAY. THESE VALUES CAN POSE A HEALTH RISK TO SENSITIVE GROUPS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. XXV
In the hours before
Special weather statement, Jul 4, 4:00 PM EST, 1 hour 35 minutes before
KYZ061-070>073-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 400 PM CDT SUN JUL 4 2004 THROUGH 600 PM CDT...A LINE OF STRONG THUNDERSTORMS FROM ROUGHLY 59 MILES WEST OF BOWLING GREEN TO AROUND 83 MILES SOUTH OF BOWLING GREEN...IS MOVING NORTHEAST AT 30 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45 MPH...HAIL UP TO DIME SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WILL BE NEAR... RUSSELLVILLE AROUND 450 PM CDT... FRANKLIN AROUND 515 PM CDT... MORGANTOWN AROUND 530 PM CDT...BOWLING GREEN AROUND 545 PM CDT... SCOTTSVILLE AROUND 555 PM CDT. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTH CENTRAL KENTUCKY. SCHOTT
Special weather statement, Jul 4, 4:30 PM EST, 1 hour 5 minutes before
INZ076>078-083-084-089>092-042330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 530 PM EDT SUN JUL 4 2004 THROUGH 700 PM EDT...A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM 49 MILES NORTHWEST OF LOUISVILLE TO AROUND 14 MILES SOUTHEAST OF MOUNT CARMEL...MOVING EAST AT 30 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 70 MPH... NICKEL SIZED HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WILL EFFECT AREAS AROUND AND NEAR JASPER...SALEM...SCOTTSBURG...NEW ALBANY...AND ENGLISH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST SUNDAY EVENING(800 PM EDT SUNDAY EVENING) FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY. SCHOTT
Special weather statement, Jul 4, 4:30 PM EST, 1 hour 5 minutes before
INZ076>078-083-084-089>092-042330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 530 PM EDT SUN JUL 4 2004 A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM 49 MILES NORTHWEST OF LOUISVILLE TO AROUND 14 MILES SOUTHEAST OF MOUNT CARMEL...WILL BE MOVING EAST AT 30 MPH THROUGH 700 PM EDT. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 70 MPH... NICKEL SIZED HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WILL EFFECT AREAS AROUND AND NEAR JASPER...SALEM...SCOTTSBURG...NEW ALBANY...AND ENGLISH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST SUNDAY EVENING(800 PM EDT SUNDAY EVENING) FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY. SCHOTT
Local storm report, Jul 4, 5:23 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
623 PM EDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND GST BIRDSEYE 38.31N 86.70W
07/04/2004 55 MPH DUBOIS IN AMATEUR RADIO
0613 PM TSTM WND GST 4 E DUBOIS 38.45N 86.73W
07/04/2004 60 MPH DUBOIS IN AMATEUR RADIO
AT PATOKA LAKE.
&&
MRCLocal storm report, Jul 4, 5:24 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
624 PM EDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 5 SW FRENCH LICK 38.50N 86.69W
07/04/2004 60 MPH ORANGE IN AMATEUR RADIO
IN THE PATOKA LAKE AREA.
&&
MRCSpecial weather statement, Jul 4, 5:35 PM EST, 0 minutes before
INZ077>079-084-090>092-KYZ025-028>034-045-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 635 PM EDT SUN JUL 4 2004 A LINE OF STRONG TO SEVERE THUNDERSTORMS FROM 40 MILES WEST OF LOUISVILLE TO AROUND 40 MILES NORTH OF LOUISVILLE WILL BE MOVING EAST AT 30 MPH THROUGH 800 PM EDT. THESE STORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 70 MPH... NICKEL SIZED HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE STORMS WILL EFFECT AREAS AROUND AND NEAR NEW ALBANY...LOUISVILLE...JEFFERSONVILLE...AND BRANDENBURG. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING(700 PM EST SUNDAY EVENING) FOR SOUTH CENTRAL INDIANA AND NORTHERN KENTUCKY. SCHOTT
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:32 PM EST | Severe Thunderstorm Warning | LMK | Orange | 28 min |
| Jul 4, 4:39 PM EST | Severe Thunderstorm Warning | LMK | Dubois | 41 min |
| Jul 4, 4:52 PM EST | Tornado Warning | LMK | Dubois | 23 min |
| Jul 4, 5:10 PM EST | Severe Thunderstorm Warning | LMK | Orange | 35 min |
| Jul 4, 5:18 PM EST | Severe Thunderstorm Warning | LMK | Crawford | 32 min |
| Jul 4, 6:27 PM EST | Severe Thunderstorm Warning | LMK | Harrison | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.